Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Borel subrings of the reals


Authors: G. A. Edgar and Chris Miller
Journal: Proc. Amer. Math. Soc. 131 (2003), 1121-1129
MSC (2000): Primary 28A78; Secondary 03E15, 11K55, 12D99, 28A05
DOI: https://doi.org/10.1090/S0002-9939-02-06653-4
Published electronically: June 12, 2002
MathSciNet review: 1948103
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A Borel (or even analytic) subring of $\mathbb R$ either has Hausdorff dimension $0$ or is all of $\mathbb R$. Extensions of the method of proof yield (among other things) that any analytic subring of $\mathbb C$ having positive Hausdorff dimension is equal to either $\mathbb R$ or $\mathbb C$.


References [Enhancements On Off] (What's this?)

  • 1. C. Aliprantis and O. Burkinshaw, Principles of real analysis, 1st ed., North-Holland, New York, 1981. MR 82j:28001
  • 2. S. Banach, Théorie des opérations linéaires, Panstwowe Wydawnictwo Naukowe, Warsaw, 1932. MR 97d:01035
  • 3. D. Cohn, Measure theory, Birkhäuser, Boston, 1980. MR 81k:28001
  • 4. R. Davies, Subsets of finite measure in analytic sets, Indag. Math. 14 (1952), 488-489. MR 14:733g
  • 5. G. Edgar, Integral, probability and fractal measure, Springer-Verlag, New York, 1998. MR 99c:28024
  • 6. G. Edgar and C. Miller, Hausdorff dimension, analytic sets and transcendence, Real Anal. Exchange, 27 (2001/02), 335-339.
  • 7. P. Erdos and B. Volkmann, Additive Gruppen mit vorgegebener Hausdorffscher Dimension, J. Reine Angew. Math. 221 (1966), 203-208. MR 32:4238
  • 8. K. Falconer, Rings of fractional dimension, Mathematika 31 (1984), 25-27. MR 85m:28004
  • 9. -, On the Hausdorff dimensions of distance sets, Mathematika 32 (1985), 206-212. MR 87j:28008
  • 10. -, Fractal geometry: Mathematical foundations and applications, John Wiley & Sons, Chichester, 1990. MR 92j:28008
  • 11. E. Hewitt and K. Ross, Abstract harmonic analysis, vol. I, Springer-Verlag, New York, 1963. MR 28:158
  • 12. F. Topsøe and J. Hoffmann-Jørgensen, Analytic spaces and their application, Analytic Sets, Academic Press, London, 1980, pp. 317-401.
  • 13. J. Howroyd, On dimension and on the existence of sets of finite positive Hausdorff measure, Proc. London Math. Soc. 70 (1995), 581-604. MR 96b:28004
  • 14. A. Kechris, Classical descriptive set theory, Grad. Texts Math., vol. 156, Springer-Verlag, 1995. MR 96e:03057
  • 15. P. Mattila, Geometry of sets and measures in euclidean spaces, Cambridge Stud. Adv. Math., vol. 44, Cambridge Univ. Press, Cambridge, 1995. MR 96h:28006
  • 16. K. Stromberg, An introduction to classical real analysis, Wadsworth, Belmont, CA, 1981. MR 82c:26002
  • 17. B. Volkmann, Eine metrische Eigenschaft reeler Zahlkörper, Math. Ann. 141 (1960), 237-238. MR 22:8097
  • 18. H. Wegmann, Die Hausdorff-Dimension von kartesischen Produkten matrischer Räume, J. Reine Angew. Math. 246 (1971), 46-75. MR 42:8463
  • 19. A. Weil, Basic number theory, Springer-Verlag, New York, 1967. MR 38:3244

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 28A78, 03E15, 11K55, 12D99, 28A05

Retrieve articles in all journals with MSC (2000): 28A78, 03E15, 11K55, 12D99, 28A05


Additional Information

G. A. Edgar
Affiliation: Department of Mathematics, The Ohio State University, 231 West Eighteenth Avenue, Columbus, Ohio 43210
Email: edgar@math.ohio-state.edu

Chris Miller
Affiliation: Department of Mathematics, The Ohio State University, 231 West Eighteenth Avenue, Columbus, Ohio 43210
Email: miller@math.ohio-state.edu

DOI: https://doi.org/10.1090/S0002-9939-02-06653-4
Keywords: Borel subring, Borel subfield, Hausdorff dimension, Erd\H{o}s, Volkmann, Suslin sets, analytic sets
Received by editor(s): October 29, 2001
Published electronically: June 12, 2002
Additional Notes: Research of the second author was supported by NSF grant no. DMS-9988855
Communicated by: David Preiss
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society